Alert archive / Louisiana / Tornado Warnings in 2004

Tornado Warning 7, NWS Lake Charles, LA

September 23, 2004Cameron Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Sep 23, 2004, 9:16 PM CDT for Cameron Parish, Louisiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2004, 9:16 PM CDT (02:16 UTC)
Expired
Sep 23, 2004, 10:00 PM CDT
In force
44 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 48 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1055 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 240216
TORLCH
LAC023-240300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
915 PM CDT THU SEP 23 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  CAMERON PARISH IN SOUTHWEST LOUISIANA

* UNTIL 1000 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SABINE
  NATIONAL WILDLIFE REFUGE...MOVING NORTHWEST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL NORTHWESTERN CAMERON PARISH AT 930 PM CDT

THIS TORNADO IS WRAPPED IN RAIN - IF YOU WAIT UNTIL YOU SEE OR HEAR
IT COMING...IT MAY BE TOO LATE TAKE COVER NOW

TORNADOS AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU SEE
OR HEAR THE TORNADO - IT MAY BE TOO LATE. TAKE COVER NOW

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2983 9379 2984 9345 3005 9351 3006 9373

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Sep 23, 1:58 PM CDT, 7 hours 18 minutes earlier.

Area forecast discussion, Sep 23, 1:58 PM CDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
158 PM CDT THU SEP 23 2004

.DISCUSSION...
THIS ROUND OF FORECAST IS BASED ON THE CURRENT NATIONAL HURRICANE
CENTER FORECASTS OF THE TRACK OF THE CENTER OF TROPICAL STORM IVAN.
THE CENTER IS EXPECTED TO MOVE ASHORE THIS AFTERNOON OR EVENGING
OVER WESTERN PARTS OF THE COAST OF THE FORECAST AREA. FORECAST
TRACK THEN MOVES THE CENTER NORTHWEST ACROSS SOUTHEAST TEXAS THROUGH
SUNRISE FRIDAY. WEAKENING LOW IS SUPPOSED TO DRIFT OVER THE
SOUTHEASTERN QUARTER OF TEXAS THROUGH SUNDAY.

RADAR IMAGERY INDICATES PRECIPITATION COVERAGE HAS BEEN ON THE
INCREASE THE PAST FEW HOURS. BEFORE SUNRISE EXPECT THAT MOST OF THE
AREA WILL GET A GOOD COVERAGE OF PRECIPITATION WITH SOMEWHAT LESS
COVERAGE EXTREME EAST PART. HEAVY RAINS WILL BE POSSIBLE NEAR THE
TRACK OF THE CENTER OF THE TROPICAL STORM.

MOISTURE SHOULD REMAIN HIGH FRIDAY MAKING FOR HIGH POPS EXCEPT FOR
THE EAST PARTS OF THE AREA. AN EAST TO WEST DRYING TREND SHOULD SET
IN BY SATURDAY SO THAT POPS WILL BE DOWN TO THE CHANCE CATEGORY
SATURDAY AND SUNDAY.

WILL CONTINUE THE FLOOD WATCH OVERNIGHT FOR SOUTHEAST TEXAS...
SOUTHWEST AND SOUTH-CENTRAL LOUISIANA. THERE WILL PROBABLY BE A
TROPICAL STORM WARNING FOR PARTS OF THE FORECAST AREA FROM THE
NATIONAL HURRICANE CENTER. FOR INFORMATION ABOUT POSSIBLE COASTAL
FLOODING...SEE THE LATES TROPICAL STORM LOCAL STATEMENT.
&&

.AVIATION...
THROUGH 18Z FRIDAY...FORECASTS CALL FOR MARGINAL VFR CONDITIONS
FOR LOW CEILINGS AND LOW VISIBILITIES IN RAIN. IFR CONDITIONS ARE
EXPECTED TONIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  72  85  71  88 /  70  70  30  30
BPT  71  83  71  88 /  70  80  30  40
AEX  70  86  69  87 /  70  50  30  30
LFT  73  85  69  88 /  50  40  30  30
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WARNING LAZ051>055.
     FLOOD WATCH TONIGHT LAZ041>045-051>055.
TX...TROPICAL STORM WARNING TXZ215-216.
     FLOOD WATCH TONIGHT TXZ180>182-201-215-216.
CW...TROPICAL STORM WARNING GMZ450-455-470-475.
&&

20
Hazardous weather outlook, Sep 23, 5:22 AM CDT, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
522 AM CDT THU SEP 23 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
241100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
522 AM CDT THU SEP 23 2004

.DAY ONE...TODAY AND TONIGHT...
TROPICAL STORM IVAN WILL MOVE ACROSS THE COASTAL WATERS TODAY WITH
EXPECTED LANDFALL ALONG THE JEFFERSON COUNTY COAST EARLY THIS
EVENING. HEAVY RAINFALL WILL BE LIKELY SOUTH OF INTERSTATE 10 IN
LOUISIANA AND ALL OF SOUTHEAST TEXAS THROUGH TONIGHT. RAINFALL
AMOUNTS WILL AVERAGE 2 INCHES WITH ISOLATED AMOUNTS UP TO 5 INCHES OR
MORE.

COASTAL FLOODING WILL ALSO BE POSSIBLE WITH STORM SURGE OF 2 TO 4
FEET...ESPECIALLY IN THE SABINE LAKE AND CALCASIEU LAKE BASINS.

ISOLATED TORNADOS WILL ALSO BE POSSIBLE IN THE STRONGER STORMS
ASSOCIATED WITH THE RAINBANDS OF IVAN.

MORE INFORMATION CAN BE FOUND IN THE TROPICAL STORM LOCAL STATEMENT
ISSUED BY THIS OFFICE UNDER PIL NEWHLSLCH OR WMO HEADER WTUS84 KLCH

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SOME HEAVY RAINFALL WILL BE POSSIBLE IN THE MORNING HOURS OF FRIDAY
AS TROPICAL STORM IVAN MOVES INLAND AND WEAKENS. A COLD FRONT WILL
MOVE THROUGH THE AREA ON SATURDAY WITH DRY WEATHER EXPECTED EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE POSSIBLE TODAY OR TONIGHT.

RUA

Nearby

Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.